You May Also Like

The ultimate guide to detoxing every part of your life

The simple trick to doing a digital detox without *actually* ditching your phone

I tried a cryofacial—here’s what happened to my skin

5 reasons your probiotics aren’t working—and what to do about it

The 3-minute beauty routine that takes this fitness boss from hot yoga to business meetings

Does your skin need a therapist?

The vitamin that can give you acne


pills bikini wax Pin It
Photo: Pixabay

Just when you thought you were doing something great for your health, it turns out your nutritional supplement might be having an undesirable side effect on your skin.

Leslie Baumann, MD, a renowned dermatologist based in Miami who wrote the skin health bible The Skin Type Solution says taking certain vitamin Bs—specifically vitamin B6 and B12—may be behind bouts of acne. Not dirt or oil.

“Those with a history of acne are more prone, but I’ve seen vitamin Bs causing acne in those without a history, too,” Dr. Baumann says. How or why these B-complex vitamins cause acne isn’t exactly known.

According to Baumann, you don’t necessarily need to avoid B vitamins in food—potatoes, bananas, chickpeas have loads of B6; and eggs and fish are swimming with B12. But reconsider your multi-vitamin and intake of energy drinks. Not-so-innocent Red Bull, while giving you wings with caffeine and vitamin B, can be giving you zits, too.

“If you notice any acne flare-ups that coincide with supplements or energy drinks, stop taking them and see if your skin clears up. Give it about a month,” advises Dr. Baumann.

Interestingly, B6 and B12 are not the only vitamins that may have adverse affects on the skin. B3, commonly known as niacin, can cause flushing, and too high doses of selenium and vitamin A can cause hair loss, says Baumann. And you already knew getting vitamin D through sunlight alone isn’t a good idea. —Bora Chang

Want to fight acne the natural way? Here are 10 ways to do it, which is pretty handy considering there are all sorts of ways you could be sabotaging your skin without even realizing it.